Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 289, NWS Dodge City, KS

October 25, 2016Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 25, 2016, 9:00 PM CDT for Ness County, Rush County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2016, 9:00 PM CDT (02:00 UTC)
Expired
Oct 25, 2016, 9:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 9:10 PM CDTHAIL 14 Sw Mccracken, KSMOSTLY NICKELS WITH A FEW QUARTERS MIXED IN.
Oct 25, 9:25 PM CDTHAIL 14 Nw Hargrave, KSHAIL COVERING GROUND. 40 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS53 KDDC 260200
SVRDDC
KSC135-165-260245-
/O.NEW.KDDC.SV.W.0289.161026T0200Z-161026T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT TUE OCT 25 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RUSH COUNTY IN CENTRAL KANSAS...
  EAST CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  BAZINE...OR 11 MILES EAST OF NESS CITY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LA CROSSE...BAZINE...BISON...MCCRACKEN...RUSH CENTER...
  LIEBENTHAL...TIMKEN...ALEXANDER...NEKOMA...LORETTA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9908 3836 9974 3852 9983 3870 9940
      3870 9917
TIME...MOT...LOC 0200Z 250DEG 29KT 3847 9969 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
3 follow-up statements
008 
WWUS53 KDDC 260219
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE OCT 25 2016

KSC135-260229-
/O.CAN.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
NESS KS-
919 PM CDT TUE OCT 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3849 9908 3839 9958 3862 9959 3870 9940
      3870 9917
TIME...MOT...LOC 0219Z 243DEG 30KT 3856 9950 

$$

KSC165-260245-
/O.CON.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
919 PM CDT TUE OCT 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL RUSH COUNTY...

AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARGRAVE...OR
10 MILES WEST OF LA CROSSE...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...MCCRACKEN...RUSH CENTER...LIEBENTHAL...TIMKEN...
ALEXANDER...NEKOMA...LORETTA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9908 3839 9958 3862 9959 3870 9940
      3870 9917
TIME...MOT...LOC 0219Z 243DEG 30KT 3856 9950 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
317 
WWUS53 KDDC 260233
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT TUE OCT 25 2016

KSC165-260245-
/O.CON.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
933 PM CDT TUE OCT 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN RUSH COUNTY...

AT 932 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HARGRAVE...OR 5 MILES NORTHWEST OF LA CROSSE...MOVING EAST AT 35
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LIEBENTHAL...LORETTA AND HARGRAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3859 9914 3853 9943 3863 9948 3870 9940
      3870 9917
TIME...MOT...LOC 0232Z 250DEG 29KT 3860 9937 

HAIL...1.00IN
WIND...<50MPH
 
$$

GERARD
151 
WWUS53 KDDC 260236
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT TUE OCT 25 2016

KSC165-260246-
/O.EXP.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
936 PM CDT TUE OCT 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH COUNTY WILL
EXPIRE AT 945 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3859 9914 3853 9943 3863 9948 3870 9940
      3870 9917
TIME...MOT...LOC 0236Z 250DEG 29KT 3861 9934 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 6:16 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 25, 6:16 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Tue Oct 25 2016

...Updated Aviation Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Oct 25 2016

A very low amplitude shortwave trough was moving quickly across
the High Plains this afternoon. This disturbance will promote
development of isolated to widely scattered thunderstorms this
evening. Initial development will likely struggle in a very warm
lower-mid troposphere, but eventually convection should become
realized sometime in the 00-03z time window as nocturnal low level
jet aids in low level convergence. Since convection will primarily
be after sunset, the chances of severe weather weather will be
very low given the absence of sufficient instability.
Nevertheless, the strongest storms could still produce up to
quarter size hail and some wind gusts in the 50-60 mph range.
POPs will be focused mainly east of Dodge City and only 20-30
percent at that. The weak Pacific cold front pushing south in the
wake of this system will act more like a trough axis, as the
airmass will not be any colder to the north of it.

The initial push of the boundary tonight will fade, leaving a
large area of light and variable winds along the initial frontal
zone/trough axis. The pool of surface moisture (57F+ dewpoints)
just ahead of this across far south central KS will probably lead
to the development of fog in the 09-14z time frame, so we will
keep Areas of Fog in the grids.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Oct 25 2016

Winds will be out of the north behind the Pacific cold front
Wednesday, however the surface high coming in from the northwest
will be fairly weak, thus the north winds should not be any more
than 13 to 15 knots and mainly in the morning.

Through the end of the workweek, a large ridge of high pressure
will encompass the central CONUS, and this will lead to more
warmth. A new lee trough will develop as a southwest polar jet
ejects from California into Idaho and western Montana, promoting
leeside low development well to our north-northwest. This low will
move out into the Dakotas Friday as another Pacific system rides
the polar jet northeast from California to Wyoming. The global
models now show a windier scenario, and we boosted the surface
winds about 5 knots above the SuperBlend initialization (thanks
WFO GLD, GID, ICT for coordination on this). The increased
forecast winds 18-20 knots sustained along with dewpoints in the
upper 30s to mid 40s and temperatures rising into the lower to mid
80s will prompt "Elevated" fire weather risk during the midday
through late afternoon hours Friday.

Another Pacific cold front will move through, but again
temperatures will not be impacted much given the downslope
trajectories behind the front. Again, a large ridge is forecast to
build in behind this 2nd storm system with yet a 3rd system on its
heels moving into the Left Coast by Sunday.

We will need a fundamental shift in the hemispheric pattern in
order to unlock some of the Canadian cold air. Global models
really do not show a strong signal in such large scale regime
shift through about 4-5 November, so the trend of above average
temperatures and below average precipitation (if not none) will
continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Oct 25 2016

A surface cold front will move across southwest Kansas overnight
as an upper level disturbance crosses the West Central High
Plains. Ahead of this upper level disturbance there will be an
increase in moisture in the 850mb to 600mb level based on NAM and
GFS model soundings. This will result in ceilings lowering into
the 3500 to 9000ft AGL by midnight. There will also be a chance
for isolated rainshowers and thunderstorms. Some patchy fog will
then be possible after 09z as the upper level trough passes and
clouds decrease from west to east, mainly near and east of DDC.
Ahead of this cold front tonight the winds will be southerly at 10
to 15 knots. As this front passes the winds will become light and
then gradually veer to the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  49  80 /  20   0   0   0
GCK  51  79  46  82 /  20   0   0   0
EHA  52  78  47  81 /  20   0   0   0
LBL  53  79  47  82 /  20   0   0   0
HYS  54  75  47  79 /  20   0   0   0
P28  61  79  50  78 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Oct 25, 4:12 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT TUE OCT 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT TUE OCT 25 2016 /312 AM MDT TUE OCT 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN
AND SOUTHEAST COUNTIES AFTER 7 PM THIS EVENING. SOME OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A HAYS-DODGE CITY-
ASHLAND LINE AFTER 7 PM. HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS FROM THESE STORMS.
AREAS OF FOG ARE EXPECTED ACROSS THE EASTERN AND SOUTHEAST AREAS
TONIGHT AND WEDNESDAY MORNING.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: LIMITED RISK
* FOG: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYS 2-7 DISCUSSION
-------------------
AREAS OF FOG ARE POSSIBLE WEDNESDAY MORNING. UNSEASONABLY WARM
WEATHER WILL CONTINUE THROUGH NEXT WEEKEND, WITH RECORD HIGH
TEMPERATURES MOST LIKELY FRIDAY AFTERNOON.

DAYS 2-7 HAZARDS
----------------
* WEDNESDAY
  - FOG: ELEVATED RISK

* THURSDAY
  - FIRE WEATHER: LIMITED RISK

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

* SATURDAY
  NO HAZARDS.

* SUNDAY
  NO HAZARDS.

* MONDAY
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A HAYS-DODGE
CITY-ASHLAND LINE THIS EVENING AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

TURNER

In the hours before

Special weather statement, Oct 25, 8:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT TUE OCT 25 2016

KSZ063-064-077-260230-
FINNEY KS-GRAY KS-HODGEMAN KS-
836 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...NORTHWESTERN FORD AND HODGEMAN COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KALVESTA...OR 15 MILES NORTHEAST OF CIMARRON...
MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JETMORE...HANSTON...KALVESTA...GRAY...HORSETHIEF RESERVOIR...HODGEMAN
STATE LAKE AND JETMORE CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 9958 3803 9958 3791 10010 3791 10022
      3788 10023 3788 10024 3807 10036 3826 9976
TIME...MOT...LOC 0135Z 242DEG 34KT 3801 10020

GERARD
Special weather statement, Oct 25, 8:48 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT TUE OCT 25 2016

KSZ045-046-260230-
RUSH KS-NESS KS-
848 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSH AND SOUTHEASTERN
NESS COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NESS CITY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NESS CITY...LA CROSSE...BAZINE...MCCRACKEN...RUSH CENTER...
ALEXANDER...NEKOMA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3846 9927 3832 9989 3849 9999 3870 9942
      3870 9938
TIME...MOT...LOC 0148Z 246DEG 29KT 3844 9986

GERARD
Local storm report, Oct 25, 8:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE OCT 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     8 E KALVESTA            38.05N 100.13W
10/25/2016  E50 MPH          HODGEMAN           KS   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO OCCURRING.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 8:36 PM CDTSpecial Weather StatementDDCHodgeman54 min
Oct 25, 8:48 PM CDTSpecial Weather StatementDDCNess, Rush42 min
Oct 25, 10:57 PM CDTSpecial Weather StatementDDCRush63 min
Oct 25, 11:24 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Oct 25, 11:52 PM CDTSpecial Weather StatementDDCEdwards53 min
Oct 26, 12:26 AM CDTSpecial Weather StatementDDCStafford64 min
Oct 26, 12:42 AM CDTSevere Thunderstorm WarningDDCStafford20 min
Oct 26, 3:56 AM CDTSpecial Weather StatementDDCBarber64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.